Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 31, NWS Grand Forks, ND

June 8, 2018Mahnomen County, Norman County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2018, 7:29 PM CDT for Mahnomen County, Norman County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2018, 7:29 PM CDT (00:29 UTC)
Expired
Jun 8, 2018, 7:54 PM CDT
In force
25 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mahnomen County, MN, Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 99 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WUUS53 KFGF 090029
SVRFGF
MNC087-107-090115-
/O.NEW.KFGF.SV.W.0031.180609T0029Z-180609T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
729 PM CDT FRI JUN 8 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Norman County in northwestern Minnesota...
  Western Mahnomen County in northwestern Minnesota...

* Until 815 PM CDT.

* At 729 PM CDT, a severe thunderstorm was located over Waukon, or 41
  miles north of Detroit Lakes, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Faith around 740 PM CDT.
  Bejou around 745 PM CDT.
  Mahnomen around 750 PM CDT.
  Beaulieu around 810 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4732 9624 4746 9618 4744 9573 4719 9581
TIME...MOT...LOC 0029Z 289DEG 19KT 4738 9613 

HAIL...1.00IN
WIND...60MPH
 
$$

GG
1 follow-up statement
770 
WWUS53 KFGF 090054
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
754 PM CDT FRI JUN 8 2018

MNC087-107-090104-
/O.CAN.KFGF.SV.W.0031.000000T0000Z-180609T0115Z/
Norman MN-Mahnomen MN-
754 PM CDT FRI JUN 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORMAN AND
WESTERN MAHNOMEN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4732 9624 4746 9618 4744 9573 4719 9581
TIME...MOT...LOC 0052Z 289DEG 19KT 4734 9594 

$$

GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 7:06 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 8, 7:06 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
706 PM CDT Fri Jun 8 2018

.UPDATE...
Issued at 706 PM CDT Fri Jun 8 2018

Thunderstorms under the upper low have been causing many issues
early this evening, although there has been a weakening trend on
radar for most of the storms. Will continue to watch activity with
some 500-1500 ML CAPE, highest in the southern counties. Adjusted
POPs for current radar trends, and have high POPs in our eastern
counties as the complex of storms moves into that area.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM CDT Fri Jun 8 2018

KMVX radar shows the upper level circulation just east of Devils
Lake at 3:00pm, as does water vapor imagery. MLCAPE in location of
this activity is around 500 J/KG, and forcing looks to stay just
ahead of stronger instability and deep layer shear. This activity
is also out ahead of stronger surface vorticity, and will likely
remain ahead of stronger surface vorticity. Thus, severe
wind/hail and/or non-supercell tornado potential appears to be
very low (but not out of the question considering the upper low).

Increased PoPs along the expected track of the upper low since it
appears showers/thunder will hold together into the evening. CAMs
agree, with 0.25-0.50 inch of rain possible.

Upper ridging builds into the region for Saturday, although
confidence in details are low. Most areas tonight into Saturday
will remain dry.

.LONG TERM...(Saturday night through Friday)
Issued at 300 PM CDT Fri Jun 8 2018

As upper ridging across the northern Plains pushes eastward late in
the weekend, a strong upper trough will propagate north and east out
of the Pacific Northwest. Breezy, warm, and dry conditions can be
expected through the first half of the day Sunday before a
developing surface low begins to track towards the area. This system
will allow precipitation chances to return by the end of the weekend
and continue into the start of the new work week. Strong to severe
storms could be possible as a fairly strong cold front passes from
west to east but the best chances for this could hinge on the timing
of the frontal passage.

As the surface low slowly tracks through the area on Monday,
precipitation chances linger throughout the day before finally
clearing out Monday night. Breezy and cool conditions will follow in
the wake of the cold front with high temperatures to start the work
week back down to around, or even slightly below, normal values (low
to mid 70s).

The cooler temperatures look to continue through the rest of the
period with periodic chances here and there for showers or
thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 706 PM CDT Fri Jun 8 2018

VCTS for our central TAF sites as there has been thunderstorms
across the forecast area this evening. Most sites are VFR although
there are some lowered vis at times due to heavy rain. The showers
and thunderstorms will move to the east as the evening goes on,
impacting KTVF and KBJI before the entire region clears out after
06Z. Some of the models have some fog developing around KDVL and
KGFK later tonight as high pressure settles over the area. Not
sure with how much clearing we will get, but included some lower
vis in the 2-4SM range to start and will take another look for the
06Z TAFs. Some gusty winds mainly due to thunderstorms in the
area, but they will become light and variable later tonight. TAFs
will become VFR by late in the period at all sites, with winds
from the east southeast at less than 10 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...TG
LONG TERM...Lee
AVIATION...JR
Hazardous weather outlook, Jun 8, 2:40 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
240 PM CDT Fri Jun 8 2018

MNZ001>003-007-008-013>015-022-027>032-040-NDZ016-026>030-038-039-
049-052-053-091200-
West Polk-Norman-Clay-West Marshall-East Marshall-Pennington-
Red Lake-East Polk-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
240 PM CDT Fri Jun 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will occur across a portion of the
region into the evening. A few storms may become strong to severe,
with hail up to an inch, winds up to 60 mph, and a brief tornado
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms appear likely Sunday night into Monday. Some of
these thunderstorms could become severe Sunday night with
damaging wind gusts the main threat. A few locations could also
see heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004>006-009-016-017-023-024-NDZ006>008-014-015-024-054-091200-
Kittson-Roseau-Lake Of The Woods-North Beltrami-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Towner-Cavalier-Pembina-
Benson-Ramsey-Eddy-Western Walsh County-
240 PM CDT Fri Jun 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are possible into the evening hours. The
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms appear likely Sunday night into Monday. Some of
these thunderstorms could become severe Sunday night with
damaging wind gusts the main threat. A few locations could also
see heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 8, 6:08 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
608 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             KINDRED                 46.65N 97.02W
06/08/2018  E2.00 INCH       CASS               ND   STORM CHASER

            PICTURE WITH HAIL TWO QUARTERS WIDE SO 2 INCHES

&&

NC
Local storm report, Jun 8, 6:19 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
619 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     MARINE TSTM WIND LEONARD                 47.65N 95.27W
06/08/2018  E60 MPH          CLEARWATER         MN   TRAINED SPOTTER

            RFD WINDS NEAR LEONARD UP TO 60 MPH

&&

NC
Local storm report, Jun 8, 6:32 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
632 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

NC
Local storm report, Jun 8, 6:33 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     LEONARD                 47.65N 95.27W
06/08/2018  E60.00 MPH       Clearwater         MN   TRAINED SPOTTER

            RFD WINDS NEAR LEONARD UP TO 60 MPH

&&

NC
Local storm report, Jun 8, 6:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
647 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     FUNNEL CLOUD     2 E COLFAX              46.47N 96.83W
06/08/2018                   Richland           ND   TRAINED SPOTTER

&&

NC
Local storm report, Jun 8, 6:48 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
648 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     LEONARD                 46.65N 97.25W
06/08/2018  E60.00 MPH       CASS               ND   TRAINED SPOTTER

            RFD WINDS NEAR LEONARD UP TO 60 MPH

&&

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:55 PM CDTSpecial Weather StatementFGFWadena65 min
Jun 9, 1:18 AM CDTSpecial Weather StatementFGFBeltrami27 min
Jun 9, 6:11 PM CDTSevere Thunderstorm WarningFGFPolk19 min
Jun 9, 6:37 PM CDTSevere Thunderstorm WarningFGFClay23 min
Jun 9, 6:59 PM CDTSevere Thunderstorm WarningFGFClay31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.